Panel data discrete choice models with lagged dependent variables

Bo E. Honoré, Ekaterini Kyriazidou

Research output: Contribution to journalArticle

215 Scopus citations

Abstract

In this paper, we consider identification and estimation in panel data discrete choice models when the explanatory variable set includes strictly exogenous variables, lags of the endogenous dependent variable as well as unobservable individual-specific effects. For the binary logit model with the dependent variable lagged only once, Chamberlain (1993) gave conditions under which the model is not identified. We present a stronger set of conditions under which the parameters of the model are identified. The identification result suggests estimators of the model, and we show that these are consistent and asymptotically normal, although their rate of convergence is slower than the inverse of the square root of the sample size. We also consider identification in the semiparametric case where the logit assumption is relaxed. We propose an estimator in the spirit of the conditional maximum score estimator (Manski (1987)), and we show that it is consistent. In addition, we discuss an extension of the identification result to multinomial discrete choice models, and to the case where the dependent variable is lagged twice. Finally, we present some Monte Carlo evidence on the small sample performance of the proposed estimators for the binary response model.

Original languageEnglish (US)
Pages (from-to)839-874
Number of pages36
JournalEconometrica
Volume68
Issue number4
DOIs
StatePublished - Jan 1 2000

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics

Keywords

  • Dynamic discrete choice
  • Panel data

Fingerprint Dive into the research topics of 'Panel data discrete choice models with lagged dependent variables'. Together they form a unique fingerprint.

  • Cite this